In this scenario, I outline a situation involving the trazodone diltiazem interaction.
Diltiazem was initiated to help improve tachycardia and manage the atrial fibrillation. It worked well, and vital signs were well maintained. Pulses were in the 60-70 range and blood pressure was fine with no indication of orthostasis symptoms.
Within a week of begginning to take the diltiazem, the patient did report that she was more fatigued. She felt as if she could “sleep all day”. Diltiazem itself could certainly be responsible for this adverse effect. What was also of note is that she was on trazodone 100 mg at bedtime for insomnia.
Trazodone Diltiazem Interaction Discussion
Diltiazem is a
With the addition of diltiazem, this likely increased the concentrations of trazodone. One of the most common adverse effects with trazodone is sedation. With the higher concentrations, we are more likely to have made this patient more sleepy. I did mention that the diltiazem could do this is well and that has to be a consideration.
As a clinical pharmacist, it is critical to do the best we can to provide a solution (which is what I try to teach in my Medication Recommendation Webinar). In this case, the patient is well controlled with the new diltiazem Rx. I would be reluctant to switch this to another agent for atrial fibrillation. The most simple solution would be to titrate the dose of trazodone in a downward fashion and try to minimize the risk of sedation due to likely increased concentrations from the trazodone diltiazem interaction. If you’d like more practice pearls on trazodone, you can listen to my podcast on RealLifePharmacology.com
Did you enjoy this blog post? Subscribers are emailed when new blog posts. In addition, you’ll get access to the free giveaways below. Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice
Hi Eric, thanks for sharing the clinical pearl.
I’m a pharmacy student right now and hopefully I could get my license next year. I kind of have a question on trazodone relating to my recent family doc visit.
I have difficulty in staying asleep for 2-3 years. So my previous family doc prescribed trazodone 25mg PRN. It worked fine for me. But recently I changed to another family doc and she said she didn’t like trazodone. The reason was: “trazodone has tolerance, which means you will need higher dose to achieve the same effect”. I didn’t remember trazodone had this problem, but I wasn’t quite sure so I didn’t say anything. Then I went back home and checked my pharmacotherapy textbook and I didn’t find anything about tolerance of trazodone mentioned there. So my question is, have you ever heard such thing? Thank you very much!